Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 35, NWS Louisville, KY

April 20, 2003Washington County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Apr 20, 2003, 5:50 PM EST for Washington County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2003, 5:50 PM EST (22:50 UTC)
Expired
Apr 20, 2003, 6:15 PM EST
In force
25 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Washington County, IN

The radar

The Louisville radar (KLVX), 73 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 12:20 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

734 
WUUS53 KLMK 202250
SVRLMK
INC175-202315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
551 PM EST SUN APR 20 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 615 PM EST

* AT 549 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SALEM...OR ABOUT 32 MILES NORTHWEST OF
  LOUISVILLE...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW PHILADELPHIA AROUND 600 PM EST
  LITTLE YORK...PUMPKIN CENTER AROUND 605 PM EST

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY DAMAGING WINDS 
AND LARGE HAIL TO THE SIZE OF QUARTERS. IF YOU ARE IN THIS STORMS 
PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS 
PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

LAT...LON 3849 8613 3864 8623 3875 8602 3875 8595
          3871 8590 3859 8590

$$

SMALLCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:40 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Apr 20, 1:40 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 PM EDT SUN APR 20 2003

.THE HERE AND NOW...
TODAY KIND OF HAS THAT MUGGY THUNDERSTORM TYPE FEEL TO IT, AND SURE
ENOUGH, A LINE OF BKN TSRA DEVELOPING OVER SWRN IND ATTM ALONG WITH
ANOTHER SCT AREA OVER WRN KY/WRN TN. PARAMETERS COMING TOGETHER
AHEAD OF STG 500MB WAVE FOR A BKN AREA OF TS TO AFFECT THE LMK FA
LATE THIS AFTERNOON INTO THE EVE HOURS. AXIS OF RELATIVELY HIGH 3KM
CAPE AND SFC-6KM SHEAR ASSOCIATED WITH DEVELOPING CONVECTION FROM
WRN TN NWD INTO SWRN IND. PER 15Z RUC PW/OMEGA FIELDS, TS SHOULD
COALESCE INTO LINEAR ELEMENTS AND TRANSLATE E/SEWD THRU FA OVER NEXT
6-9 HOURS. WITH DECENT AMOUNT OF DRY AIR ABOVE 800MB DAMAGING
DOWNDRAFTS CERTAINLY A POSSIBILITY. WILL HAVE TO WATCH FOR
ROTATION/SUPERCELL STRUCTURE OUT OF THESE INITIAL STORMS DEVELOPING
ON CONVECTIVE ROLLS, COLOCATED WITH LCLS AOB 1KM AND 0-1KM
ENVIRONMENTAL SRH AOA 150.

.REST OF SHORT TERM...
PER 12Z ETA, MID-LEVEL WAVE KICKS DIMINISHING CONVECTIVE SYSTEM OUT
OF FA AFTER 5Z/MON, WITH A SOLID INVERSION TRAPPING MOISTURE BELOW
800MB A GOOD PART OF MON, WHERE ILL GO WITH A 70% SKY COVER. WEAK
LIFT ASSOC SECONDARY 500MB TROF AXIS SWINGS THRU FA MON NIGHT,
COUPLED WITH A REGIONAL INCR IN PW VALUES AND SOME LOW-LEVEL CAPE
(GFS FCSTS 44 J/KG AT 2AM TUE FOR KSDF), COULD YIELD SOME -SHRA OVER
NRN PARTS OF LMK FA. HWVR FORCING WOULD HAVE TO PENETRATE RATHER STG
INVERSION, LIMITING PCPN POTENTIAL, BUT WILL KEEP LOW CHC -SHRA AS
IN CURRENT FCST FOR MON NIGHT. INVERSION HOLDS IN GFS/ETA FCST RAOB
DATA HINTING THAT SKIES MAY BE SLOW TO CLEAR, ESP ACROSS NRN KY/SRN
IND ON TUE. PER GFS, LOW-LEVELS DRY OUT TUE NIGHT AND WITH SFC HIGH
OVER FA, COULD BE A FROSTY START TO WED? FORECASTING SUNSHINE WED AS
MID-LEVEL RIDGE MOVES INTO REGION.

.EXTENDED PORTION...
RIDGING PATTERN ALOFT WILL CONTINUE WEDNESDAY NIGHT AND EARLY
THURSDAY KEEPING THINGS QUIET WEATHERWISE. HOWEVER BY LATE THURSDAY
STRONG 500 MB LOW PRES EJECTS INTO THE CENTRAL PLAINS WITH STRONG
SURFACE LOW DEVELOPING BY THURSDAY NIGHT INTO THE SOUTHERN TN
VALLEY. 12Z GFS SUGGESTS INVERTED SURFACE TROUGH INTO CENTRAL KY THU
NIGHT WITH WAA PATTERN RAINS SPREADING INTO SRN KY AND TO A LESSER
DEGREE NRN KY AND SRN IN. WILL HAVE A LOW CHANCE POP THU AFTN ACROSS
THE FAR SOUTH...THEN CHANCE POPS ACROSS THE FA THU NIGHT AND FRIDAY.
GIVEN ABUNDANT AVAILABLE GULF MOISTURE SOME GENEROUS RAINFALL
AMOUNTS MAY OCCUR ESPECIALLY OVER THE SOUTHERN FA. THE FORECAST
PERIOD FROM FRI NIGHT THROUGH SUNDAY WILL BE DRY WITH VERY
SEASONABLE AND PLEASANT TEMPS.

.LMK...NONE.

CCS/JMB
Hazardous weather outlook, Apr 20, 5:10 PM EST, 40 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
610 PM EDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.
A COLD FRONT WILL REACH THE OHIO RIVER SHORTLY AFTER DARK. SEVERAL
LINES OF THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THROUGH
ABOUT MIDNIGHT. THE MAIN LINE OF THUNDERSTORMS...LOCATED JUST IN
ADVANCE OF THE COLD FRONT...WILL REACH THE OHIO RIVER AROUND 7 PM
EDT. THE LINE WILL SLOWLY PUSH EAST AND REACH INTO THE LOUISVILLE
AREA BETWEEN 7 AND 8 PM EDT...AND THE BOWLING GREEN AN LEXINGTON
AREAS BETWEEN 9 AND 11 PM EDT (8 AND 10 PM CDT).

STRONG ATMOSPHERIC INSTABILITY AND ROBUST WIND FIELDS WILL SUPPORT A
RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY. THE MAIN THREAT WILL BE DAMAGING WINDS GREATER
THAN 60 MPH AND LARGE DAMAGING HAIL. THERE IS ALSO A THREAT OF
TORNADOES. HEAVY RAINFALL AND INTENSE LIGHTNING WILL ALSO OCCUR. A
TORNADO WATCH IS IN EFFECT FOR MUCH OF CENTRAL KENTUCKY AND ALL OF
SOUTH CENTRAL INDIANA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS EVENING.

JMB

In the hours before

Local storm report, Apr 20, 5:15 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
615 PM EDT SUN APR 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    JASPER                    IN   1.00 INCH HAIL
04/20/03   DUBOIS

0550 PM    MORGANTOWN                KY   .75 INCH HAIL
04/20/03   BUTLER

0600 PM    MORGANTOWN                KY   .75 INCH HAIL
04/20/03   BUTLER

RL
Local storm report, Apr 20, 5:32 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
632 PM EDT SUN APR 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    ROUNDHILL                 KY   1.75 INCH HAIL
04/20/03   EDMONSON

RL

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 4:11 PM ESTSevere Thunderstorm WarningLMKDubois49 min
Apr 20, 4:30 PM ESTTornado WarningLMKDubois30 min
Apr 20, 4:31 PM ESTTornado WarningLMKDubois29 min
Apr 20, 4:56 PM ESTSevere Thunderstorm WarningLMKCrawford, Orange49 min
Apr 20, 5:21 PM ESTSevere Thunderstorm WarningLMKDubois24 min
Apr 20, 5:40 PM ESTSevere Thunderstorm WarningLMKCrawford, Perry40 min
Apr 20, 5:59 PM ESTSevere Thunderstorm WarningLMKPerry46 min
Apr 20, 6:00 PM ESTSevere Thunderstorm WarningLMKPerry45 min
Apr 20, 6:05 PM ESTSevere Thunderstorm WarningLMKOrange25 min
Apr 20, 6:15 PM ESTSevere Thunderstorm WarningLMKScott30 min
Apr 20, 6:59 PM ESTSevere Thunderstorm WarningLMKHarrison46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.